Taking a certain class of antibiotics called fluoroquinolones can raise your risk for harmful side effects like tendonitis or even a full-blown tendon rupture, according to a new update from the Federal Drug Administration (FDA).
In fact, people who take these meds—such as Cipro or Levaquin—have about triple the risk of tendon rupture as those not on the drug, researchers from the University of Toronto found.
These commonly-prescribed drugs are highly effective in treating everything from bacterial upper respiratory tract infections to skin infections, but they may weaken your tendons, too, says Dr Stephen Fealy, a sports medicine surgeon at the Hospital for Special Surgery in New York.
That’s because these antibiotics prevent certain cells in your body from replicating, which prohibits tendons from repairing themselves, he explains.
As a result, your tendons are slightly more likely to become inflamed or even rupture when you take part in activities that place a lot of weight-bearing force on them, like running, plyometrics, or CrossFit.
Scary as it may sound, your actual risk of blowing out a tendon while on these meds is still pretty low.
In a 15-year study of over 1.7 million adults taking fluoroquinolones, only 2 percent experienced a tendon rupture, a study from the University of Toronto found.
But the more you exercise and the older you are, the more likely you are to experience tendon-related side effects.
Plus, if you’re using corticosteroids—say, to treat something like asthma or arthritis—along with the antibiotics, your risk skyrockets: In that case, your chances of an Achilles rupture jumps by 43-fold, according to an Italian study.
So if you’re a runner or a CrossFit guy, it can’t hurt to ask your doctor if there’s another class of antibiotics you can take instead of fluoroquinolones, Dr. Fealy says.
Already finished a round of the meds? The side effects from the pills can surface up to six months afterwards, but you don’t need to avoid the gym until then.
Just don’t increase your mileage when running or weight when lifting for about three months, Dr. Fealy advises.
Your body and tendons are already conditioned to a certain mileage or load, so as long as you’re not increasing the tension, you won’t be overly stressing your fibers.